Date Archives: 30-Jul-2013

Question: While taking our manual defibrillation training on the new LP15 we were told "if the rhythm is fast and wide, shock it" obviously the PT is pulseless as well. We were told the "fast" value is greater than 120. We were never told the "wide" value. I have asked both ACP and PCP paramedics and have gotten responses of 0.12, 0.16, and 0.20. So, could you tell me what SWORBHP considers the correct value for "fast"? Thanks!

Question: I recently have had a couple of patients, on separate shifts, presenting with symptoms of an allergic reaction. The first patient confirmed he was stung by a bee and has reacted to them in the past. He presented with peri-orbital edema and diffuse wheezes with mild SOB. He was in no obvious distress despite the complaint of SOB. I treated him with Benadryl and ventolin, with a reduction in wheezes after the 3rd dose. I decided that it was appropriate to patch to continue with ventolin, given the patient's improvement. The BHP's order was to discontinue ventolin and administer subQ Epi for anaphylaxis.

My second patient presented with intense itching and generalized urticaria with edema to the suspected site of exposure. She also presented with diffuse pulmonary crackles and a non-productive cough, no angio-edema or stridor was noted. Again, this patient was not in any obvious distress despite the respiratory findings. Based on my assessment findings and the patient's age, I decided it would be appropriate to patch for Benadryl and further consult. The BHP (different than the first) again ordered Epi for anaphylaxis (in addition to Benadryl).

Both of these patients presented with normal vital signs and perfusion status. I felt that both BHP's orders were appropriate in these cases given that Epi is a wonder drug in the setting of anaphylaxis and allergic rxns. However, I've always been under the impression that it should be reserved for severe reactions, which would mean altered, mental/perfusion status, unstable vital signs, decreased/absent a/e, severe distress etc... I have no doubt that both of these patients would have arrived in the ER in stable condition without the Epi, but I also believe that epi played a big role in each of these patients' improved condition.

My question is, at which point does our protocol allow for the administration of Epi? Or in other words, at what stage of an allergic/anaphylactic reaction do you feel it is appropriate to administer epi without an order?

Question: In regards to the bronchoconstriction protocol, in order to administer to Epi, the patient must require BVM ventilation and have a history of asthma. What if the patient is alone or they are so short of breath that a history of asthma cannot be obtained? Or possibly this could be their very first asthma attack without an actual diagnosis yet?

We were dispatched to an 8 year old with asthma experiencing SOB; on arrival no wheezing present, lungs clear, no obvious respiratory distress noted, sats at 95 RA; 100 on o2. Mom states he takes puffers but his doctor never actually told her that he has asthma. I found this odd since he is on ventolin and steroid rescue inhaler. If that scenario was different, and we did have to bag him, we absolutely can't give this patient Epi due to the fact that the doctor never confirmed he has asthma even though he is prescribed inhalers? Is this correct?

Would a BHP patch be appropriate for an order, knowing that his air entry is diminished and the probable cause is severe bronchoconstriction, most likely due to asthma but not confirmed by diagnosis according to parent?

Question: I have a question regarding the Gravol protocol. I had a 15 year old patient that had taken a combination of 50 pills of Advil, Tylenol and Midol at approximately 3 or 4 am. It is 7 am now when we arrive at the patient. Patient's vitals are within normal range but patient c/o of dizziness and nausea. Patient has not eaten since dinner last night. Patient does vomit once with us while on offload delay. I opted not to give Gravol with reasoning that it is probably best for her to vomit and get it out. I understand that none of those meds are a contraindication for Gravol so in this case am better off giving the Gravol for nausea or withholding Gravol for the reason mentioned above?